Hail, Bayfield
- When
- July 6, 5:30 PM CST
- Where
- Bayfield County, 4.39 mi SSW of Drummond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.270, -91.280
Several severe thunderstorms moved across northern Wisconsin and produced large hail and strong, gusty winds. Hail stones ranged in size from dime size up to a hen's egg size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Several severe thunderstorms moved across northern Wisconsin and produced large hail and strong, gusty winds. Hail stones ranged in size from dime size up to a hen's egg size. The winds blew down several trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 2:22 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 322 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 322 PM CDT Thu Jul 6 2017 Another night of strong to severe thunderstorms on tap across the Northland. The mesoscale details near the surface are fairly complicated. There are two remnant outflow boundaries over the forecast area this afternoon; one from our northwest into the Twin Ports to near Hayward, and another arcing clockwise from near Silver Bay into the Boundary Waters Canoe Area Wilderness. A cool front was advancing southeastward from near Crane Lake to Grand Rapids to Leader. Ahead of those boundaries, moderate instability of 1500-2500 J/kg of MLCAPE has developed with 0-6 km deep layer shear of 35 to 45 knots. A few thunderstorms have developed ahead of the cool front, with another area of storms on the eastern outflow boundary in the Arrowhead. Expect storms to increase in coverage and intensity during the remainder of the afternoon and continue into this evening. Large hail, damaging wind, and torrential rainfall are the main threats. However, with the quantity of small scale boundaries in place across the Northland, a small tornado risk cannot be ruled out. Storms should exit the CWA this evening to the southwest with quieter conditions expected for much of the night. Lingering elevated instability over northwest and central Minnesota may support another round of isolated thunderstorms from around 09Z Friday morning into the afternoon as a compact and potent shortwave trough dives out of the Canadian Prairies and across central Minnesota. Severe storms are not expected, but a few storms may be strong. Behind the cool front late tonight and Friday, drier and slightly cooler air will advect into the region, leading to slightly cooler and more comfortable conditions to wrap up the work week. .LONG TERM...(Friday night through Thursday) Issued at 322 PM CDT Thu Jul 6 2017 A strong mid to upper level ridge across the southern Rockies into the central and southern Great Plains will persist through the long- term period, with an upper low approaching Hudson Bay leading to a northwest flow pattern aloft across the Upper Midwest this weekend into next week. The mid-level ridging flattens out towards the middle of next week, with a number of mid-level shortwave troughs embedded in the northwest to westerly flow pattern possibly resulting in showers and storms. Friday night through Sunday skies will be mainly clear with highs in the 70s to near 80 Saturday and Sunday. Sunday afternoon into Sunday night a mid-level shortwave trough embedded in northwesterly flow approaches from the west as a weakly-defined warm frontal boundary lifts north across central Minnesota. Showers and storms may fire along the front late Sunday afternoon into Sunday evening, with the best chance for storms south of Highway 2. Given the spread in ensemble guidance regarding placement of the front and thus the best instability, the possibility for any strong to severe storms is very low. Early week the subsidence influence from the mid-level ridge approaching from the west will set in across the Upper Midwest leading to little to no precipitation chances Monday into Tuesday. Highs in the 70s to near 80. Tuesday night into Wednesday another chance for showers and thunderstorms as a front approaches from the best. Southerly flow ahead of the front will result in dew points reaching the mid 60s on Wednesday afternoon resulting in an environment with 1500 to 2500 J/kg MUCAPE. A few strong storms are possible, but deep layer wind profiles will not be favorable for organized thunderstorms capable of producing widespread severe weather. Highs in the upper 70s to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 6 2017 VFR conditions will prevail through the TAF period at all sites with the exception of HYR where scattered to widespread storms late today could result in brief MVFR to IFR visibility. Isolated showers/storms may also impact HIB and DLH, though due to the low coverage of storms expected kept just a mention of showers in the TAF for now - will update with a mention of thunderstorms and more detailed timing if/when confidence is higher that storms will impact either site. Some mid to high level clouds this afternoon at most sites, becoming clear overnight. West winds becoming more northwesterly this afternoon with gusts to 18-22 knots, especially at BRD and HIB. Winds become light overnight. Increasing mid-level clouds late Friday morning at all sites, with ceilings remaining VFR. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 73 53 78 / 0 30 0 10 INL 56 73 51 78 / 10 0 0 10 BRD 59 76 54 81 / 0 20 0 0 HYR 58 74 50 78 / 40 40 0 10 ASX 58 72 52 79 / 20 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...JJM AVIATION...JJM
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 304 PM CDT Thu Jul 6 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 304 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and tonight Thunderstorms are likely this afternoon and tonight from northern Minnesota southeast across northern Wisconsin. Large hail, damaging wind gusts, and torrential rainfall are the main threats. Localized flooding is possible should storms move over the same location repeatedly tonight. There is a small risk of tornadoes, especially this afternoon and early this evening, before sunset. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several rounds of thunderstorms are possible from Friday morning through Wednesday. Some of the storms may be strong, but it is too early to highlight any particular time range or area. .SPOTTER INFORMATION STATEMENT... SKYWARN Spotters will be needed this afternoon and this evening. LSZ121-140>148-071030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 304 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of the nearshore waters of western Lake Superior. .DAY ONE...This afternoon and tonight A few thunderstorms are possible across western Lake Superior this afternoon and this evening. Some of the storms may be strong or severe with large hail, dangerous wind gusts, and heavy rainfall which will reduce visibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible across parts of western Lake Superior late Tuesday night into Wednesday. JJM/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
507 PM CDT THU JUL 6 2017
WIZ002-062215-
Bayfield-
507 PM CDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD COUNTY...
At 505 PM CDT, a strong thunderstorm was near Sand Island, or 12
miles northeast of Herbster Wisconsin, moving southeast at 35 mph.
Wind gusts up to 40 mph, dime-size hail, and frequent cloud to ground
lightning can be expected with this storm.
This storm will be near...
Bayfield, Sand Bay and Red Cliff around 515 PM CDT.
Other locations impacted by this storm include Apostle Islands
National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4680 9074 4678 9079 4677 9078 4664 9094
4687 9123 4691 9117 4691 9112 4692 9108
4696 9109 4698 9104 4701 9102 4702 9098
4690 9068 4688 9070 4689 9067 4688 9064
TIME...MOT...LOC 2205Z 311DEG 31KT 4693 9101
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW FRIESLAND 46.10N 92.99W
07/06/2017 M2.50 INCH PINE MN TRAINED SPOTTER
&&
WMSpecial Weather Statement
National Weather Service Duluth MN
519 PM CDT THU JUL 6 2017
WIZ002-003-062230-
Bayfield-Ashland-
519 PM CDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...
At 517 PM CDT, a strong thunderstorm was near Sand Bay, or 9 miles
northwest of Bayfield, moving southeast at 35 mph.
Wind gusts up to 35 mph and dime-size hail can be expected with this
storm.
This storm will be near...
Washburn, Bayfield, La Pointe, Red Cliff and Madeline Island
around 530 PM CDT.
Other locations impacted by this storm include Big Bay State Park and
Apostle Islands National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4663 9092 4687 9121 4691 9113 4692 9108
4693 9108 4703 9090 4685 9055
TIME...MOT...LOC 2217Z 308DEG 30KT 4688 9093
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 E ISLAND LAKE 47.02N 92.11W
07/06/2017 M0.50 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WMSpecial Weather Statement
National Weather Service Duluth MN
527 PM CDT THU JUL 6 2017
MNZ020-037-062245-
Southern Lake/North Shore-Carlton/South St. Louis-
527 PM CDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 527 PM CDT, a strong thunderstorm was near French River, or 14
miles northeast of Duluth, moving southeast at 30 mph.
Wind gusts up to 35 mph, half-inch hail, and frequent cloud to ground
lightning can be expected with this storm.
This storm will be near...
French River around 535 PM CDT.
Knife River and Larsmont around 540 PM CDT.
Other locations impacted by this storm include North Shore, Lakewood
Twp, and Palmers.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4697 9205 4700 9199 4706 9191 4696 9170
4692 9174 4687 9187 4683 9194
TIME...MOT...LOC 2227Z 313DEG 27KT 4696 9195
LESpecial Weather Statement
National Weather Service Duluth MN
539 PM CDT THU JUL 6 2017
WIZ001-002-062300-
Douglas-Bayfield-
539 PM CDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...
At 538 PM CDT, a strong thunderstorm was near Barnes, or 30 miles
southeast of Superior, moving southeast at 30 mph.
Wind gusts up to 40 mph, dime-size hail, and frequent cloud to ground
lightning can be expected with this storm.
This storm will be near...
Barnes around 550 PM CDT.
Other locations impacted by this storm include Middle Eau Claire Lake
and Upper Eau Claire Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4644 9174 4653 9169 4658 9157 4643 9122
4623 9148
TIME...MOT...LOC 2238Z 310DEG 26KT 4647 9158
LEThe Duluth radar (KDLH), 95 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down and some were uprooted. One fallen tree damaged a wooden fence. Another tree was struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712083, 712084, 712090, 712085, 712086, 712087, 712088, 712089.